Since you had not taken your meds before, then I agree with your decision to slightly lower your Cytomel. Since you are feeling so much better, you don't want to reduce too much.
Regarding the heart and bone issue, I remembered this letter written by a good thyroid doctor.
In the letter you will find this info. "Excessive thyroid dosing causes many negative symptoms, and overdosed patients do not feel well. I suggest lowering the dose in any patient who has developed insomnia, shakiness,
irritability, palpitations, overheating, excessive sweating, etc. The most serious problem that can occur is atrial fibrillation. It can occur in susceptible patients with any increase in their thyroid levels, and is more likely with higher doses. It should not recur if the dose is kept lower than their threshold. Thyroid hormone does not cause bone loss, it simply increases metabolic rate and therefore the rate of the current bone formation or loss. Most older people are losing bone due to
their combined sex steroid, DHEA, Vitamin D, and growth hormone deficiencies. The solution is not life-long hypothyroidism or bisphosphonates; one should correct the hormone deficiencies. "
You have not mentioned those types of symptoms, so based on all the information, I don't think you should have any great concern for your heart having been damaged from your meds and your FT3 level. I think if there had been a concern it would have already shown as A-fib and you would have noticed that.
For what it is worth. I'd be tempted to cut back some on the Cytomel dose.
The FT4 is about perfect mid range from your last test. But as you note the FT3 is high.
Since the rule of thumb is for mid range FT4 and upper 1/3 range for FT3. It would make sense since only your FT3 is out of range to lower the Cytomel.
But that is just one persons opinion.
Just wanted to confirm when you took your meds relative to blood draw for the tests.
Thanks for answering, FF and gimel.
FF, that was my thought as well.
And gimel, I took the medications the previous morning, 24 hours before the test, and did not take the current day's meds until I returned from the blood draw. The thing that confuses me the most is the radical drop in the FREE T4 in the October lab results.
I lowered the Cytomel to 30 mcg this morning. I can feel pressure in my chest and have a dry cough.....but then, I've had mold exposure and always cough all winter anyway. The T3 level has been too high for a little over three months. I hope that's not long enough to cause permanent damage to my heart. That is what the endos always throw at me for being on medication at ALL, because of my low TSH....that I'm going to give myself a heart attack and dissolve my bones. The bone density has actually gotten a little better and through blood tests and EKG and a stress test, my heart has been just fine. But my primary doc is always worried because she's out of her depth, though she reads the articles from medical journals I give her so she knows what I'm trying to do, and she's seen the benefit in my general labs. Having EKG today w/ a general physical.
Thanks again for the help !
Thanks for the reassurance, and no, I am not having any of the other hyper symptoms. It's odd, when I first went on the combination meds, I felt instantly really good and had a dramatic cessation of symptoms and dropped 15 lbs. in 3 weeks. Then, after the pharmacy switched Cytomel to the generic without changing the dosage, I had the same effects as now....pressure in the chest, random palpitations w/ coughing, and dizziness and shortness of breath on stooping or bending over. That's when my PCP sent me to an endo and this whole merry-go-round of lowering my meds w/ return of hypo symptoms and weight gain began began. It's taken me two years to get back to feeling good....although w/out much weight loss, only lessening of edema...so yes, I don't want to reduce the dose too much.
I AM interested to see that the raise in the T4 may have raised the T3 too, since the T3 was cut back to the previous in-range dose yet still tested too high. When I was on T4 alone, it had no effect at all. I am reducing the Cytomel to 30 mcg from 37and 1/2 and will be curious to see the next labs. This fine tuning has been the most complicated of all. The balance is so individual and delicate. It has taken me since 2005 to arrive at a place where I feel consistently OK...and I did it for myself. The endos were obstructionists and my PCP wrote scrips at my request and read the articles I gave her, but didn't make any effort to understand or heal my problem on her own. I don't think we should have to fight so hard for our health, or for the reality of our symptoms. It's hard enough just being ill.
Thanks again, gimel !
Do either of you have an opinion, given my FREE T3 level, about how much I should reduce my Cytomel ?
Since Cytomel is 4X stronger than Levothyroxine, my current load is 125 mcg T4 + 37 and 1/2 mcg (X4 = 150) T3 = total hormones 275 mcg.
I was going to reduce it to 30 mcg Cytomel = 120, which would make my total load only 245 mcg. In retrospect, that seems like a big reduction. I am always very reactive to changes in T3.
Would it be better to lower the Cytomel to 35mcg=140 for a total load of 265 mcg. or do you think that would not be enough of a reduction to bring the FREE T3 back down into optimal range ?
I understand you are not medical professionals, but I value your knowledge and experience and would appreciate your opinion.
Thanks for your help.
Thanks for the help.
Probably a good move to reduce to 35 mcg, and then allow time for any effect on symptoms, and then re-test levels. I would think you are only looking for about a 7% reduction in Free T3 level. Also, don't overlook test variability. I think you could easily see that much of a change from one test to another, just due to test variability. So this is even more reason to reduce very slowly.
I may have overlooked it, but are you noticing any symptoms that might indicate your Free T3 is too high?
The only symptom is slight shortness of breath and dizziness when stooping or bending over, tightness in the chest with what feels like slight palpitations randomly and no more than once or twice a day, followed by coughing. No sweating, nervousness, sleep disorder, or unusual weight loss. Had a little of that, minus the weight loss :- ( , on the 50 mcg Cytomel. I think my adjustment needs to be pretty small.
They gave me enough 5 mcg pills to = 30 mcg on a new prescription, but I still have over 2 weeks of the 25 mcg strength left. So I think I will take 35 mcg until I run out of the 25's and see how I feel. If It's OK, then I will have enough 5's to equal 35 mcg for the remainder of the 5-6 weeks until re-test. But if I'm still having the heart-ish symptoms after I run out of 25's, will lower to 30 mcg. I think without lowering the T4, I can test sooner anyway, right ? And if I do have to go ower, it's probably easier on my body to do it gradually....I REALLY don't want my hair to fall out for the 4th time !
Thanks gimel !
if you lower, stay at that dose for 6 full weeks and then get tested. If you decrease again, you need to wait 6 more weeks. You probably want to decrease just as slow as you increased.
Hey Bruce !
I must say that I am VASTLY encouraged to hear you say to stay at one dose for 6 weeks. LOL....how many times have I said that to you ? I'm glad to hear that you're making progress and from your posts, seem to be feeling so much better, since you've certainly had a hard go of it...more than many of us. Hope 2012 is a great year for you with success in finding that sweet spot and staying there !
I'm staying at 35 mcg.until the next test. Feeling less pressure in the chest and no more dizziness after 4 days of a lesser dose. T3 works so rapidly that I feel the results of even a slight tweak almost right away.
Not that I intend to, but doesn't it make sense that when leaving the T4 dose the same and only changing T3, that labs could be drawn sooner than usual ? It's my understanding that the T3 only stays in the body about 4 days maximum and doesn't build up like the T4 does. I know that increases in T4 can change the level of T3, but I don't think the reverse is true, is it ?
Good wishes for the New Year to all.